[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.94.5. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 12, 1965

Multiple Fractures Associated With Long-term Sodium Heparin Therapy

Author Affiliations

From General and Mercy hospitals, Bay City, Mich (Dr. Jaffe), and the Department of Internal Medicine, University of Michigan Medical Center, Ann Arbor (Dr. Willis).

JAMA. 1965;193(2):158-160. doi:10.1001/jama.1965.03090020072024
Abstract

SODIUM HEPARIN, because of its anticoagulant and lipid-clearing effects, has gained widespread acceptance for the long-term treatment of coronary artery disease. Except for bleeding, usually the result of an excesssive therapeutic action, there have been few side effects reported. A previously unrecognized possible complication of heparin therapy is detailed here. A patient is presented in whom multiple fractures of vertebrae and ribs occurred in the last two months of a 13-month course of therapy with sodium heparin administered subcutaneously.

Report of a Case  A 41-year-old, married, white executive experienced angina pectoris in the summer of 1963 without clinically or electrocardiographically apparent myocardial infarction. Sodium heparin (Lipo-Hepin) therapy was started in October 1963. Each evening he received a single deep subcutaneous injection of 20,000 units (0.5 cc of 40,000 units/cc or approximately 200 mg) except for a 20-day period in August 1964, when he received approximately 280 mg nightly. The only

First Page Preview View Large
First page PDF preview
First page PDF preview
×